Kansas, 2018

Damaging Wind in Kansas, May 30, 2018

May 30, 2018 · NWS GLD · 1 event in 1 county or zone

During the evening thunderstorm winds produced blowing dust, dropping the visibility to less than a quarter mile north of Edson.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

During the evening thunderstorm winds produced blowing dust, dropping the visibility to less than a quarter mile north of Edson.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at May 30, 4:15 PM MST, 1 hour 25 minutes earlier.

Area forecast discussion, May 30, 4:15 PM MST, 1 hour 25 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
515 PM MDT Wed May 30 2018

.SHORT TERM...(This evening through Thursday)
Issued at 240 PM MDT Wed May 30 2018

Despite having a surface trough going through last night, the air
mass has remained rather unstable. Despite lighter winds at the
surface, directional shear is good. Also a left front quadrant of
the upper jet is approaching the far south.

At the same time a rather strong shortwave trough is approaching
from the west and takes on somewhat of a negative tilt. High
Resolution/CAMs have been very consistent in their placement of
the convection through the night. Considering the shear and the
strength of the lift and the new guidance, there looks to be a
rather high chance of thunderstorms in the southwest half of the
area. Some of these storms will have the potential to become
severe based on recent trends and local research.

Also precipitable water values are in the 1 to 1.5 range which
has not changed much recently. Combined with rather weak steering
winds will allow heavy rainfall to occur. This could cause flash
flooding especially in those areas that have had a lot of rain
lately. These storms will linger into tomorrow morning. Did not
change temperatures through tomorrow much.

.LONG TERM...(Thursday night through Wednesday)
Issued at 240 PM MDT Wed May 30 2018

The upper air pattern starting off the extended period has a 595
high over the Texas-Mexico border with a ridge extending northward
into the Southern and Central Plains Thursday night into Friday.
This will support max temperatures in the middle 90s on Friday.
Guidance is consistent in flattening out the ridge Friday night and
Saturday as a progressive trough moves across the northern and
Central Plains. Showers and thunderstorms associated with this
feature look to skim our northern counties and mainly affect
Nebraska northward with moderate to heavy rain.  The upper trough
will usher a cold front through the region Friday night resulting in
highs Saturday some 15 degrees colder with afternoon temperatures in
the upper 70s to lower 80s.

By late in the weekend a weak upper trough will lift northeast from
Arizona and bring a chance for thunderstorms Sunday night before a
ridge aloft builds back into the area.  At this time, with current
guidance, it looks like better precip chances Sunday night will be
in the southern part of the forecast area.  As the upper ridge
builds back early next week, high temperatures will begin to rebound
into the upper 80s to lower 90s.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 506 PM MDT Wed May 30 2018

Main aviation issues will be around the KGLD area between 00 and
04 UTC. Area of thunderstorms will continue to build to the south
and east and will be near the KGLD site near 00z. Looking at the
visible satellite, congested cumulus field to the south leads me
to think area of storms may start building more to the south and
just skirt the Goodland airport. Think there will be a period of
gusty winds and light rain, but not sure if prevailing -TSRA
warranted at the moment. Otherwise, VFR conditions will prevail
for the rest of the period.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...BULLER
LONG TERM...DLF
AVIATION...JRM
Hazardous weather outlook, May 30, 9:55 AM MST, 7 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
1055 AM MDT Wed May 30 2018

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-311200-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
1055 AM MDT Wed May 30 2018 /1155 AM CDT Wed May 30 2018/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Scattered thunderstorms will develop in eastern Colorado around 2 PM
MDT and track eastward. Some of the storms may become severe, with a
primary threat of quarter to golf ball size hail and damaging winds
of 60 to 70 MPH. Also these storms will produce locally heavy
rainfall which could cause flash flooding, especially in those areas
that have received heavy rainfall recently. Because of the recent
rainfall it will not take very much rainfall to cause flash flooding
to occur quickly.

The chance of severe storms will last through the evening hours. The
greatest chance of severe thunderstorms and locally heavy rainfall will
be roughly along and south of a Wray to Colby to Hill City line.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY...

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required

In the hours before

Special weather statement, May 30, 2:48 PM MST, 2 hours 52 minutes before
Special Weather Statement
National Weather Service Goodland KS
348 PM MDT WED MAY 30 2018

COZ090-302215-
Yuma County CO-
348 PM MDT WED MAY 30 2018

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL YUMA COUNTY UNTIL
415 PM MDT...

At 348 PM MDT, Doppler radar was tracking a strong thunderstorm 6
miles north of Cope, or 26 miles south of Yuma, moving northeast at
10 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

This storm will remain over mainly rural areas of west central Yuma
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3989 10280 3991 10277 3976 10265 3971 10280
TIME...MOT...LOC 2148Z 230DEG 9KT 3976 10288
Special weather statement, May 30, 3:57 PM MST, 1 hour 43 minutes before
Special Weather Statement
National Weather Service Goodland KS
457 PM MDT WED MAY 30 2018

COZ090-091-302330-
Kit Carson County CO-Yuma County CO-
457 PM MDT WED MAY 30 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL YUMA AND
NORTHEASTERN KIT CARSON COUNTIES UNTIL 530 PM MDT...

At 457 PM MDT, Doppler radar was tracking a strong thunderstorm 16
miles north of Stratton, moving southeast at 30 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Burlington and Bethune.

This includes the following highways...
 Interstate 70 in Colorado between mile markers 429 and 438.
 Highway 385 between mile markers 185 and 200.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3955 10269 3964 10250 3939 10211 3920 10236
TIME...MOT...LOC 2257Z 316DEG 27KT 3953 10252
Special weather statement, May 30, 4:13 PM MST, 1 hour 27 minutes before
Special Weather Statement
National Weather Service Goodland KS
513 PM MDT WED MAY 30 2018

COZ090-091-KSZ001-013-302345-
Kit Carson County CO-Yuma County CO-Sherman KS-Cheyenne KS-
513 PM MDT WED MAY 30 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN YUMA COUNTY IN
NORTHEASTERN COLORADO...NORTHEASTERN KIT CARSON COUNTY IN EAST
CENTRAL COLORADO...SOUTHWESTERN CHEYENNE AND NORTHWESTERN SHERMAN
COUNTIES IN NORTHWESTERN KANSAS UNTIL 545 PM MDT/645 PM CDT/...

At 512 PM MDT/612 PM CDT/, Doppler radar was tracking a strong
thunderstorm 12 miles west of Bonny Reservoir, moving east at 30 mph.

Nickel size hail and wind gusts up to 55 mph will be possible with
this storm.

Locations impacted include...
Bonny Reservoir and Hale.

This includes Highway 385 between mile markers 194 and 212.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3942 10252 3965 10248 3964 10199 3936 10206
TIME...MOT...LOC 2312Z 278DEG 24KT 3956 10240
Special weather statement, May 30, 4:48 PM MST, 52 minutes before
Special Weather Statement
National Weather Service Goodland KS
548 PM MDT WED MAY 30 2018

COZ091-092-KSZ001-013-014-027-028-310015-
Kit Carson County CO-Cheyenne County CO-Wallace KS-Thomas KS-
Logan KS-Sherman KS-Cheyenne KS-
548 PM MDT WED MAY 30 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CHEYENNE AND
SOUTHEASTERN KIT CARSON COUNTIES IN EAST CENTRAL COLORADO...WALLACE
COUNTY IN WEST CENTRAL KANSAS...SOUTHWESTERN CHEYENNE AND
SOUTHWESTERN THOMAS COUNTIES IN NORTHWESTERN KANSAS...NORTHWESTERN
LOGAN COUNTY IN WEST CENTRAL KANSAS AND SHERMAN COUNTIES IN
NORTHWESTERN KANSAS UNTIL 615 PM MDT/715 PM CDT/...

At 547 PM MDT/647 PM CDT/, thunderstorm outflow was located along a
line extending from 9 miles east of Bonny Reservoir to 5 miles
northwest of Ruleton to 7 miles south of Kanorado to 14 miles north
of Cheyenne Wells. Movement was southeast at 65 mph.

Winds in excess of 50 mph will be possible.

These strong winds will create visibility restrictions due to blowing
dirt. Use extreme caution if you must travel and be alert for rapidly
changing visibility.

Locations impacted include...
Goodland, Sharon Springs, Brewster, Kanorado, Ruleton, Weskan and
Wallace.

This includes the following highways...
 Interstate 70 in Kansas between mile markers 0 and 41.
 Interstate 70 in Colorado between mile markers 445 and 450.
 Highway 385 between mile markers 157 and 180.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3904 10262 3925 10217 3968 10200 3947 10124
      3897 10144 3872 10198
TIME...MOT...LOC 2347Z 294DEG 55KT 3956 10200 3941 10193 3923 10199
3902 10239
Special weather statement, May 30, 5:19 PM MST, 21 minutes before
Special Weather Statement
National Weather Service Goodland KS
619 PM MDT WED MAY 30 2018

KSZ001-013-027-310045-
Wallace KS-Sherman KS-Cheyenne KS-
619 PM MDT WED MAY 30 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL WALLACE COUNTY IN
WEST CENTRAL KANSAS...SOUTHEASTERN CHEYENNE AND CENTRAL SHERMAN
COUNTIES IN NORTHWESTERN KANSAS UNTIL 645 PM MDT/745 PM CDT/...

At 618 PM MDT/718 PM CDT/, thunderstorm outflow was located along a
line extending from 12 miles south of St. Francis to Goodland to 12
miles south of Ruleton. Movement was east at 30 mph.

Wind gusts up to 50 mph will be possible.

These thunderstorms may produce strong winds resulting in areas of
reduced visibility in blowing dirt. Use extreme caution if you must
travel and be alert for rapidly changing visibility.

Locations impacted include...
Goodland and Edson.

This includes Interstate 70 in Kansas between mile markers 14 and 33.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also behind the thunderstorm outflow, and may
lead to localized flooding. Do not drive your vehicle through
flooded roadways.

&&

LAT...LON 3966 10144 3937 10140 3908 10161 3908 10196
      3934 10179 3965 10184
TIME...MOT...LOC 0018Z 265DEG 24KT 3959 10175 3935 10171 3915 10185

The radar

The Goodland radar (KGLD), 19 km away, was scanning. The volume nearest the first event began at 00:37 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Sherman

When
May 30, 5:40 PM MST to 5:45 PM MST
Where
Sherman County, 11.9 mi NE of Goodland Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
39.512, -101.574

Blowing dust from thunderstorm winds dropped the visibility to less than a quarter mile in a field across the road from the house.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2018Every state in 2018This day in weather historyWarnings in Kansas, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 766326.